New research out of Cardiff University and King’s College London has found that older adults who were recently prescribed popular the sleep drugs, benzodiazepine or another ‘Z-drug’ are at least two and a half times more likely to suffer a hip fracture within the first two weeks of treatment than people who do not use any sleep pills.
Professor at Cardiff University School of Medicine and Institute of Psychiatry, Dr. Ben Carter, noted that these types of medications, especially ‘Z-drugs,’ are quickly growing in popularity, with doctors using them as their first line of treatment for sleep problems. However, Dr. Carter notes that there is no evidence to show that they are safer to use than the older drug, benzodiazepine, with respect to risk of hip fracture.
Researchers note that this study indicates that both medications greatly increase the risk of hip fracture when prescribed as a new medication in older patients.
This research included a group of people over the age of 65 who were prescribed a hypnotic medication; findings showed that new users were two and a half times more likely to have a fracture when compared to other people of the same age who were not taking any hypnotics. There was a 20% higher risk of hip fracture in long-term (more than 30 days) hypnotic medication users, but about 53% increased risk of fraction in medium-term (between 15 to 30 days) users.
Additionally, Dr. Carter notes that careful consideration of this increased fracture risk should be given during the medical decision-making process. It is important for providers to focus on other clinically effective measures to reduce the risk during the first days of treatment. These measures include things like removing hazards from the home, visual correction, medication reconciliation, and strength training.
The findings in this research validate those of prior studies that link hypnotic medication use in older adults with increased risk of dependence, cognitive decline, accidents, and fractures. Furthermore, these particular drugs cause debilitating side effects like delayed reaction times, impaired balance, and drowsiness, creating more risk to older patients.
The article, Benzodiazepines, Z-drugs and the risk of hip fracture: A Systematic Review and Meta-Analysis,’ was published this month in the journal, PLOS ONE.
Rachael Herman is a professional writer with an extensive background in medical writing, research, and language development.